Alert archive / California / Wind Advisories in 2014

Wind Advisory 14, NWS San Diego, CA

March 6, 2014Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Mar 6, 2014, 8:25 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 6, 2014, 2:00 PM PST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2014, 8:25 AM PST (16:25 UTC)
In effect from
Mar 6, 2014, 2:00 PM PST
Expired
Mar 7, 2014, 3:00 AM PST
In force
13 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 4.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WWUS76 KSGX 061625
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
825 AM PST THU MAR 6 2014

...GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON
THROUGH LATE TONIGHT...

.UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE INLAND ACROSS
NORTHERN CALIFORNIA AND BEFORE DIVING ACROSS THE GREAT BASIN
TONIGHT. AS A RESULT...GUSTY WEST WINDS WILL DEVELOP ACROSS THE
MOUNTAINS AND DESERTS THIS AFTERNOON AND EVENING...BEFORE
GRADUALLY WEAKENING OVERNIGHT TONIGHT AND TURNING OFFSHORE.

CAZ055-056-060-061-070200-
/O.NEW.KSGX.WI.Y.0014.140306T2200Z-140307T1100Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
825 AM PST THU MAR 6 2014

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 3 AM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 3 AM
PST FRIDAY. 

* WINDS...WEST 15 TO 30 MPH...WITH GUSTS TO 45 MPH. LOCAL GUSTS UP
  TO 55 MPH.

* TIMING...INCREASING THIS AFTERNOON AND EVENING...BEFORE
  DECREASING LATE TONIGHT.

* LOCATION...NEAR RIDGE TOPS...ALONG DESERT MOUNTAIN SLOPES INTO 
  ADJACENT DESERT AREAS. 

* VISIBILITY...REDUCED LOCALLY IN THE DESERTS BY BLOWING DUST AND
  SAND.

* IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT... ESPECIALLY
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS AND OTHER DEBRIS.

* OUTLOOK...THESE WEST WINDS WILL WEAKEN LATE TONIGHT AND TURN
  NORTHERLY...WITH GUSTY NORTH WINDS POSSIBLE BY FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ058-062-070200-
/O.NEW.KSGX.WI.Y.0014.140307T0200Z-140307T1100Z/
SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-
825 AM PST THU MAR 6 2014

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 3 AM PST
FRIDAY. 

* WINDS...WEST 15 TO 30 MPH...WITH GUSTS TO 45 MPH. LOCAL GUSTS UP
  TO 55 MPH.

* TIMING...INCREASING THIS EVENING...BEFORE DECREASING LATE
  TONIGHT.

* LOCATION...NEAR RIDGE TOPS...ALONG DESERT MOUNTAIN SLOPES INTO 
  ADJACENT DESERT AREAS. 

* VISIBILITY...REDUCED LOCALLY IN THE DESERTS BY BLOWING DUST AND
  SAND.

* IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT... ESPECIALLY
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS AND OTHER DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

PALMER
3 follow-up statements
626 
WWUS76 KSGX 062140
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PST THU MAR 6 2014

...GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS THROUGH LATE
TONIGHT...

.UPPER LEVEL TROUGH OF LOW PRESSURE MOVING INLAND ACROSS NORTHERN
CALIFORNIA THIS AFTERNOON WILL DIVE ACROSS THE GREAT BASIN
TONIGHT. AS A RESULT...GUSTY WEST WINDS WILL DEVELOP ACROSS THE
MOUNTAINS AND DESERTS THROUGH THIS EVENING...BEFORE GRADUALLY
WEAKENING OVERNIGHT TONIGHT AND TURNING OFFSHORE.

CAZ055-056-060-061-070600-
/O.CON.KSGX.WI.Y.0014.140306T2200Z-140307T1100Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
140 PM PST THU MAR 6 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST FRIDAY...

* WINDS...WEST 15 TO 30 MPH...WITH GUSTS TO 45 MPH. LOCAL GUSTS 
  UP TO 55 MPH. 

* TIMING...INCREASING THROUGH THIS EVENING...THEN DECREASING LATE
  TONIGHT.

* LOCATION...NEAR RIDGE TOPS...ALONG DESERT MOUNTAIN SLOPES INTO 
  ADJACENT DESERT AREAS. 

* VISIBILITY...REDUCED LOCALLY IN THE DESERTS BY BLOWING DUST 
  AND SAND. 

* IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS AND OTHER DEBRIS.

* OUTLOOK...ALTHOUGH THESE WEST WINDS WILL WEAKEN LATE TONIGHT AND
  TURN NORTHERLY...GUSTY NORTH WINDS WILL DEVELOP ON FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ058-062-070600-
/O.CON.KSGX.WI.Y.0014.140307T0200Z-140307T1100Z/
SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-
140 PM PST THU MAR 6 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 3 AM
PST FRIDAY...

* WINDS...WEST 15 TO 30 MPH...WITH GUSTS TO 45 MPH. LOCAL GUSTS 
  UP TO 55 MPH. 

* TIMING...INCREASING THIS EVENING...BEFORE DECREASING LATE 
  TONIGHT. 

* LOCATION...NEAR RIDGE TOPS...ALONG DESERT MOUNTAIN SLOPES INTO 
  ADJACENT DESERT AREAS. 

* VISIBILITY...REDUCED LOCALLY IN THE DESERTS BY BLOWING DUST 
  AND SAND. 

* IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS AND OTHER DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

PALMER
391 
WWUS76 KSGX 070556
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
956 PM PST THU MAR 6 2014

...GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS THROUGH LATE
TONIGHT...

.AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING THROUGH NEVADA
TONIGHT WILL CONTINUE TO BRING GUSTY WEST WINDS ACROSS THE MOUNTAINS
AND DESERTS THROUGH LATE TONIGHT...BEFORE GRADUALLY WEAKENING
THROUGH FRIDAY MORNING AND TURNING OFFSHORE DURING THE DAY FRIDAY.

CAZ055-056-058-060>062-071100-
/O.CON.KSGX.WI.Y.0014.000000T0000Z-140307T1100Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
956 PM PST THU MAR 6 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST FRIDAY...

* WINDS...WEST 15 TO 30 MPH...WITH GUSTS TO 45 MPH. LOCAL GUSTS 
  UP TO 55 MPH. 

* TIMING...WINDS CONTINUING UNTIL AROUND 3 AM...THEN DIMINISHING. 

* LOCATION...NEAR RIDGE TOPS...ALONG DESERT MOUNTAIN SLOPES INTO 
  ADJACENT DESERT AREAS. 

* VISIBILITY...REDUCED LOCALLY IN THE DESERTS BY BLOWING DUST 
  AND SAND. 

* IMPACTS...GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN 
  TREE LIMBS AND OTHER DEBRIS. 

* OUTLOOK...WINDS WILL BECOME NORTHEASTERLY FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MAXWELL
267 
WWUS76 KSGX 071055
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
255 AM PST FRI MAR 7 2014

...WIND ADVISORY EXPIRED...

CAZ055-056-058-060>062-071200-
/O.EXP.KSGX.WI.Y.0014.000000T0000Z-140307T1100Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
255 AM PST FRI MAR 7 2014

...WIND ADVISORY WILL EXPIRE AT 3 AM PST EARLY THIS MORNING...

$$

MM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 6, 3:00 AM PST, 5 hours 25 minutes earlier.

Area forecast discussion, Mar 6, 3:00 AM PST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST THU MAR 6 2014

.SYNOPSIS...
LOW CLOUDS ARE EXPECTED THIS MORNING AND TONIGHT AS A WEAK LOW
PRESSURE TROUGH SLIDES THROUGH NORTHERN CALIFORNIA. GUSTY WESTERLY
WINDS WILL DEVELOP OVER THE MOUNTAINS AND DESERTS. OFFSHORE
NORTHERLY WINDS WILL DEVELOP FRIDAY. THESE WILL STRENGTHEN FROM THE
NORTHEAST SATURDAY BEFORE DECREASING LATER SATURDAY. HIGH PRESSURE
BUILDS AT THE SAME TIME TO BRING SUNNY SKIES AND WARM WEATHER THIS
WEEKEND. COOLER WEATHER COMES NEXT WEEK AS ANOTHER TROUGH MOVES
THROUGH CALIFORNIA WITH ONSHORE FLOW AND MORE MARINE LAYER CLOUDS
MONDAY AND TUESDAY. WARM OFFSHORE WEATHER TO FOLLOW WEDNESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

LOW CLOUDS WITH SOME LOWERED VISIBILITY HAVE COVERED COASTAL AREAS
AND WESTERN VALLEYS THIS MORNING WHILE VARIABLE HIGH CLOUDS DRIFT
FAR ABOVE. A SHORTWAVE TROUGH MOVING THROUGH NORTHERN CALIFORNIA
WILL HELP DEEPEN THIS MARINE LAYER THIS EVENING THROUGH FRIDAY
MORNING. IT WILL ALSO PRODUCE SOME STRONG WINDS IN THE HIGH DESERT
AND ACROSS THE MOUNTAIN RIDGES AND ADJACENT DESERTS THIS AFTERNOON
AND EVENING. ISOLATED TOP GUSTS WILL BE AROUND 45 MPH. ON FRIDAY THE
FLOW TURNS NORTHERLY AND A SURGE OF OFFSHORE BREEZE WILL SHOOT
THROUGH AND BELOW CAJON PASS FRIDAY AFTERNOON. THE REST OF THE AREA
WILL CLEAR OUT THOSE MORNING LOW CLOUDS AND END UP WITH A RATHER
SUNNY DAY. ON SATURDAY THE OFFSHORE FLOW GOES MORE NORTHEAST AND
STRENGTHENS WHILE HIGH PRESSURE ALOFT AMPLIFIES. THE OFFSHORE FLOW
WILL PRODUCE TOP WIND GUSTS OF 50+ MPH IN TOP SPOTS LIKE FREMONT
CANYON. THE WINDS WILL EASE UP BUT CONTINUE INTO SUNDAY MORNING.
HIGH TEMPERATURES WILL MAX OUT THIS WEEKEND WITH HIGHS IN THE 70S
AND 80S IN ALL AREAS EXCEPT THE MOUNTAINS. ON MONDAY THE FLOW
RETURNS TO ONSHORE AND THE MARINE LAYER AND ITS COASTAL LOW CLOUDS
WILL REDEVELOP. YOU GUESSED IT. ANOTHER SHORTWAVE MOVES THROUGH
CALIFORNIA MONDAY AND TUESDAY. AFTER IT PASSES INTO ARIZONA SOME
OFFSHORE FLOW FOLLOWS WEDNESDAY AND THURSDAY UNDER A BUILDING HIGH
PRESSURE RIDGE. IF IT HAPPENS THAT WAY IT WOULD BRING US CLEAR AND
WARMER WEATHER. SOUND FAMILIAR?

&&

.AVIATION...
061030Z...COAST/VALLEYS...STRATUS...WITH BASES FROM 500-900 FT MSL
AND TOPS NEAR 1700 FT MSL...WILL CONTINUE TO DEVELOP AROUND 25 SM
INLAND BY MID THU MORNING. VIS 2-5SM BR WILL CONTINUE WHERE STRATUS
DEVELOPS...WITH DENSE FG EXPECTED WHERE STRATUS INTERSECTS HIGHER
TERRAIN. STRATUS WILL CLEAR TO THE COAST BY LATE THIS MORNING...AND
REDEVELOP ALONG THE COAST THIS EVENING WITH SLIGHTLY HIGHER TOPS AND
BASES.

MTNS/DESERTS...VARIABLE HIGH CLOUDS AOA 15K FT WITH UNRESTRICTED
VIS. GUSTY W WINDS TO AROUND 45 KT WILL BE POSSIBLE OVER DESERTS AND
DESERT MTN SLOPES THIS AFTN AND TONIGHT.

&&

.MARINE...
A WEAK DISTURBANCE MOVING EAST ACROSS N CA TODAY WILL GENERATE GUSTY
NW WINDS TO 25 KT OVER THE OUTER WATERS THIS AFTERNOON THROUGH EARLY
FRIDAY MORNING. COMBINED SEAS WILL BE AROUND 9 FT. WIND WILL BEGIN
TO DIMINISH LATE FRI MORNING...WITH A SLIGHT BUMP UP FRI EVENING. A
SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT FOR THE OUTER WATERS.

A MODERATELY SIZED NW SWELL WITH A 15 SEC PERIOD WILL CREATE
ELEVATED SURF ALONG SAN DIEGO AND ORANGE COUNTY BEACHES FRIDAY AND
SATURDAY. SURF 7 TO 8 FEET WILL BE POSSIBLE...ESPECIALLY ALONG
WESTERLY FACING BEACHES ON FRIDAY. STRONG RIP CURRENTS WILL CONTINUE
INTO THE WEEKEND.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

&&

PUBLIC...MM
AVIATION/MARINE...JJT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 2:17 AM PSTSmall Craft Advisory for WindsSGX26 hr
Mar 6, 7:54 AM PSTHigh Surf AdvisorySGXSan Diego50 hr

Nearby

Wind Advisories in California, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.